View Full Version : Help- Recent Diagnosis & First Post


Josie72
10-11-16, 10:46 PM
Hi. This is my first post. It's a long one so grab a coffee & get comfy 😉 Our twin son who turned 7 on Saturday has just been diagnosed with ADHD. I had my suspicions since he was 3 but the medical professionals felt he was too young to diagnose. My husband has OCD & ADHD so my gut & heart told me our son was on the same path. His pediatrician is also having him assessed to see if he is high functioning autistic.
On Saturday he had his first 5mg of instant release Ritalin. He is to have half a tablet for 4 days then increased to 10mg in the morning. He's then to go up to 10mg in the morning & 10mg at lunch time. His pediatrician told me that as it wears off some children go into an extreme cases of hyperactivity. It definitely calms him down about 30 minutes after taking it but as it wears off he gets extremely hyperactive, aggressive, disrespectful & does not/can not listen to a word we say. He'd have these "episodes" maybe once every 2 weeks but this has happened every day & night since he started Ritalin. I guess my main question is if it is possible for the Ritalin to be causing his bad behaviour some 20 hours later? His behaviour deteriorates about 5 hours after taking his medication in the morning but continues when he wakes up the next day. I've emailed the pediatrician's office & she will call me as soon as she can. I'd really love some guidance before she calls. Thank you.

Caco3girl
10-12-16, 09:14 AM
I don't have a lot of experience but I was a witness to my son having a bad reaction like this. It happened when the Vyvanse left his system. He was sort of focused while on it but his teachers reported that he looked ticked all day but no weird behavior other than that. The first day he took it around 6pm he started getting very sad and nostalgic, talking about really emotional things that he frankly almost never brought up, he was inconsolable. The second night he, again around 6pm, he was teenage angst at 150%! My rules were unfair, and he needed to go live on a friends couch.

My son typically comes off as a very relaxed stoned surfer dude so this was WAAAAY out of character. We stopped the medicine then I called the doctor. She said sometimes when the medicine leaves the system it causes a different type of imbalance and that was NOT the medicine for him and was glad I hadn't given it to him again.

I have no idea if this is what is happening with you, but sometimes these things do happen.

ToneTone
10-12-16, 10:41 PM
So here's the deal: you call the prescribing doctor up and tell them you have an urgent need for an appointment and you report the problems you present here. Literally report the details and reactions and problems ...

And in doing so, the doctor will "get" that the med needs an adjustment. And the doctor will recommend a change ... or ask about lifestyle and recommend some changes that he thinks might help.

But tell the doc your child is having problems on the meds. There are a lot of options ... so no need to despair ... He might need to go on a long-acting ritalin ... and there are several forms of long-acting ritalin (methylphenidate) ...

Or the timing needs to be adjusted for when he takes the pills.

Good luck ... Your doctor, if they are half-way decent, will respond will aggressively (in the best sense) to what you report. Literally, I'm an adult with ADHD, and that's my job in seeing the doctor: be really specific and detailed about the good and bad effects of the medication... Like write down exact times he acts out ... how he acts out ... what times he takes the med. Have all that written down on on your phone to share with the doctor. By the way, there is good news in your report. Your son is showing some positive response to the med ... There are multiple methylphenidate (ritalin) meds, so he might change or adjust the dose ... or figure out how to ease him down when the med wears off.

Tone

Josie72
10-13-16, 04:54 PM
Thank you so much. I truly appreciate your replies.
The paed rang me back yesterday and we talked for about 30 minutes. She assured me this can happen in some children, even 24 hours later. She's suggested we monitor his behaviour over the weekend and email her on Monday our observations.
He's actually much better this morning so fingers crossed.
Thank you again.

ToneTone
10-13-16, 06:17 PM
Wow, I like this doctor, already!

Good luck! ... and Good action on your part!

Tone

sarahsweets
10-20-16, 04:52 AM
Ritalin was hard on all my kids and myself even though it was the short acting kind. Amphetamines have always worked better for us, no matter if they are long or short acting.